Elder Care Interprofessional Provider Sheets

Medication-Induced Hypokalemia: A Common Problem

Barry D. Weiss, MD, College of Medicine, University of Arizona

April 2016

TIPS ABOUT MEDICATION-INDUCED HYPOKALEMIA IN OLDER ADULTS

  • Keep in mind that older adults are at higher risk for medication-induced hypokalemia.
  • Be alert for hypokalemia when patients are taking common offending drugs - diuretics, laxatives, COPD medications, fludrocortisone, high-dose antibiotics, high-dose insulin

Hypokalemia is one of the most common electrolyte disorders seen in both outpatient practice and inpatient care. It is common in older adults, and increasing age is associated with a marked increase in the incidence of hypokalemia. In fact, in comparison to younger adults, an 80-year old has more than triple the risk of having a potassium level <3.0 mm/L. Gender also confers risk, with women more likely than men to have a low potassium level. Polypharmacy (>5 drugs) also increases risk. Since most older adults with hypokalemia are asymptomatic, it's important to have a high index of suspicion and monitor people who are at risk.

A variety of medical illnesses, some serious, can cause hypokalemia  (Table 1). Providers should be alert for those illnesses when evaluating patients who have hypokalemia.

Table 1. Medical Conditions Causing Hypokalemia

  • Bartter's Syndrome and Gitelman's Syndrome (inherited disorders of renal tubule function) 
  • Cancer chemotherapy
  • Cushing syndrome
  • Delirium tremens
  • Diabetes mellitus, uncontrolled
  • Familial hypokalemic periodic paralysis 
  • Gastrointestinal infections 
  • Gastrointestinal tumors
  • Gastrointestinal malabsorption 
  • Hyperaldosteronism 
  • Hyperthyroidism
  • Leukemia
  • Magnesium deficiency 
  • Malnutrition (severe) 
  • Metabolic alkalosis 
  • Pernicious anemia 
  • Radiation enteropathy 
  • Renal tubular acidosis

More common than hypokalemia induced by medical conditions, however, especially in the geriatric population, is medication-induced hypokalemia. There are many medications that cause hypokalemia, even in therapeutic doses. This issue of Elder Care will review the most common hypokalemia-causing drugs. These and other medications are listed in Table 2. In addition to medication, hypokalemia can also be caused by the ingestion of large quantities of caffeine or licorice.

Although older adults have been reported to experience profound weakness from hypokalemia, more commonly there are no symptoms. Instead, low potassium levels are often discovered incidentally during routine blood testing. In the absence of blood testing, low potassium levels may go undetected and drop to the point that cardiac rhythm disturbances occur. Thus, when patients are taking medications known to cause hypokalemia, interval monitoring of potassium levels is important.

Diuretics

Diuretic therapy causes renal loss of potassium and is the most common cause of hypokalemia. It can occur with both thiazide-type diuretics and with loop diuretics such as furosemide. With loop diuretics, hypokalemia can occur even when potassium supplementation is given.

Laxatives and Enemas

Large doses of laxatives and enemas - particularly phenolphthalein laxatives and/or sodium polystyrene sulfonate - can cause loss of potassium in the stool. It is important to question patients about laxative use because constipation is a common geriatric problem, and they may not report it unless asked.

Medications for COPD

Sympathomimetic drugs, such as beta-adrenergic bronchodilators used to treat COPD, cause a shift of potassium from the serum into cells, thereby lowering serum potassium levels. The effect is potent, with a single nebulized albuterol treatment lowering potassium levels by 0.2-0.4 mmol/L/, and a repeat dose within an hour dropping levels by nearly 1 mmol/L.

Theophylline, also sometimes used for treatment of COPD, stimulates release of sympathetic amines. Thus, similar to beta adrenergics, they cause a shift of potassium into cells and can lower serum potassium levels.

Oral or IV steroids with glucocorticoid properties, such as prednisone and hydrocortisone sometimes used to treat COPD, increase renal potassium excretion. When used chronically, potassium levels can fall by up to 0.4 mmol/L.

Mineralocorticoids

The mineralocorticoid fludrocortisone is used to treat orthostatic hypotension due to autonomic dysfunction in Parkinson's disease or other conditions by causing renal sodium and fluid retention. A byproduct of sodium retention is renal potassium loss, which can cause hypokalemia.

Antimicrobials

Most providers do not think of antibiotics as a cause of hypokalemia. In large doses, however, penicillin, ampicillin, nafcillin, or carbenicillin can induce renal potassium excretion. The same effect can occur with aminoglycoside therapy and amphotericin B.

Insulin

Routine outpatient insulin treatment does not cause significant hypokalemia. When administered in large doses, however, such as for treatment of the non-ketotic hyperosmolar state that sometimes occurs in older diabetics, insulin shifts potassium into cells and can result in marked serum hypokalemia. In these cases, intravenous potassium supplementation is often needed.

Table 2.  Medications that Cause Hypokalemia
Medication Class Example of Specific Drugs Mechanism
Diuretics
 
  • Thiazides
  • Furosemide
  • Renal potassium loss
  • Renal potassium loss
Laxatives
 
  • Phenolpthalein
  • Sodium polystyrene sulfonate
  • Gastrointestinal potassium loss
  • Gastrointestinal potassium loss
COPD Medications
 
  • Beta adrenergics
  • Theophylline
  • Steroids
  • Shift of potassium from serum to cells
  • Shift of potassium from serum to cells
  • Renal potassium loss
Mineralocorticoids/ Glucocorticoids
  • Fludrocortisone
  • Renal potassium loss
Antimicrobials
 
  • Penicillins (penicillin G, nafcillin, ampicillin, carbenicillin)   
  • Aminoglycosides
  • Amphotericin B
  • Renal potassium loss   
  • Renal potassium loss 
  • Renal  potassium loss
Insulin
  • High dose
  • Shift of potassium from serum to cells
Other Medications
 
  • Pseudoephedrine
  • Verapamil (in overdose)
  • Shift of potassium from serum to cells
  • Shift of potassium from serum to cells

References and Resources

  • Veltri KT, Mason C. Medication-induced hypokalemia. Pharmacy & Therapeutics. 2015; 40:185-90. 
  • Ramirez E, Rossignoli T, Campos AJ, et al. Drug-induced life-threatening potassium disturbances detected by a pharmacovigilance program from laboratory signals. European Journal of Clinical Pharmacology. 2013;69:97-11.